MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis/device evaluation: upon receipt of the sample, visual examination was performed over the entire length of the catheter, which revealed several kinks along the length of the catheter.The catheter appears to have been reshaped during the return shipping process.Functional testing of the balloon portion of the catheter was performed by attempting to inflate the balloon.The balloon did not inflate and fluid began dripping from the distal end of the balloon.A material rupture was identified near the distal marker band.The complaint sample was decontaminated and prepared for further evaluation.A lot history review revealed this is the only complaint associated with balloon rupture for this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: the returned sample is undergoing additional evaluation which has not yet been completed.Upon completion of the investigation, a supplement report will be submitted with all relevant information.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during off label treatment of in-stent restenosis on the brachiocephalic vein a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter allegedly ruptured at 10 atmospheres with the first inflation.The health care professional (hcp) gained patient access with a 7 french introducer sheath and terumo glidewire.The hcp prepared and flushed the lutonix dcb in the normal fashion and used a bard presto indeflator to inflate the lutonix dcb.After the lutonix dcb ruptured, it was removed without difficulty, and another lutonix dcb was used to successfully treat the target vessel.The physician was in-serviced by bard pre procedure regarding the off label use of lutonix dcb catheters, but still elected to use the catheter for the patient procedure.Bard performed an additional in-service post procedure regarding the off label use and proper use of lutonix dcb's.No adverse patient effects were reported.
 
Additional Manufacturer Narrative
Analysis/device evaluation: upon receipt of the sample, visual examination was performed over the entire length of the catheter, which revealed several kinks along the length of the catheter.The catheter appears to have been reshaped during the return shipping process.Functional testing of the balloon portion of the catheter was performed by attempting to inflate the balloon.The balloon did not inflate and fluid began dripping from the distal end of the balloon.A material rupture was identified near the distal marker band.The complaint sample was decontaminated and prepared for further evaluation.A lot history review revealed this is the only complaint associated with balloon rupture for this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: returned product analysis confirmed the material rupture to be a longitudinal tear in the balloon, starting at the distal bond.The catheter shaft was kinked in multiple locations and severely bent at the proximal end of the proximal balloon bond which caused extreme constriction of the inner lumen.A definitive root cause for the rupture could not be determined.It is unknown if procedural issues contributed to the reported event.If additional information is obtained, a supplement report will be submitted with all relevant information.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key5404735
Report Number3006513822-2016-00003
Device Sequence Number223520
Product Code ONU
UDI-Device Identifier00801741088568
UDI-Public(01)00801741088568(17)170716(10)GFZG1973
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Followup
Report Date (Section B) 01/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2017
Device Model Number9004
Device Catalogue NumberLX35130640
Device Lot NumberGFZG1973
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/20/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/02/2016
Supplement Report FDA Received Date02/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Patient Weight71